South Dakota, 2007

Flash Flooding and Hail in South Dakota, June 12, 2007

June 12, 2007 · NWS UNR · 4 events in 2 counties and zones

Thunderstorms developed across south central South Dakota, dropping heavy rain across western portions of Mellette and Todd counties. Two to five inches of rain in less than 3 hours flooded roads across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Thunderstorms developed across south central South Dakota, dropping heavy rain across western portions of Mellette and Todd counties. Two to five inches of rain in less than 3 hours flooded roads across the area. Parmelee in northwest Todd County and the Corn Creek community north of Norris in southwest Mellette County also reported flooding. Nickel sized hail also fell near Norris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 9:30 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 12, 9:30 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
930 AM MDT TUE JUN 12 2007

.DISCUSSION...LARGE UPPER TROF OVER ROCKIES THIS MORNING WITH A
STRONG SHORT WAVE MOVING NORTHWARD THRU CO BRINGING MOISTURE INTO
THE AREA...WHILE ANOTHER SHORT WAVE MOVING THRU UPPER PORTION OF
TROF IS STRENGTHENING WEST OF YELLOWSTONE. NEARLY STATIONARY SURFACE
BOUNDARY IS JUST EAST OF BLACK HILLS...WITH SE WINDS AND DEWPOINTS
IN THE 60S TO THE EAST...AND SLIGHTLY DRIER AIR TO THE WEST. ALREADY
A LARGE AREA OF SHWRS/TSTMS OVER CNTRL-ERN WY...AND MORE DEVELOPING
OVER WRN NE. MORNING SOUNDINGS SHOW VERY HIGH PRECIP WATER OVER THE
AREA. INCREASED POPS OVER NERN WY FOR TDA. ALSO LOWERED TEMPS FOR
NERN WY AND NWRN SD AS CLOUD COVER IS INCREASING.

&&

.AVIATION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS
THE AREA TODAY. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL
AND STRONG WINDS ESPECIALLY ALONG TWEB RTE 315. AREAS OF MVFR AND
IFR CONDITIONS EXPECTED IN THE HEAVIER SHOWERS AND THUNDERSTORMS...
OTHERWISE EXPECT VFR CONDITIONS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH CENTRAL SD THIS AFTERNOON AND TONIGHT.
WY...NONE.

&&
Hazardous weather outlook, Jun 12, 11:00 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1100 AM MDT TUE JUN 12 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1100 AM MDT (1200 PM CDT) TUE JUN 12 2007

...FLASH FLOOD WATCH FOR CENTRAL SOUTH DAKOTA THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS CENTRAL SOUTH DAKOTA
THIS AFTERNOON AND TONIGHT...WHICH COULD CAUSE FLASH FLOODING. A WEAK
COLD FRONT WILL MOVE SLOWLY ACROSS WESTERN SOUTH DAKOTA WHILE AN
UPPER LEVEL TROUGH DRAWS MOISTURE INTO THE AREA.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS WESTERN SOUTH DAKOTA...EAST OF THE BLACK HILLS...
WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WIND GUSTS...ALTHOUGH AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL BRING ANOTHER CHANCE
OF THUNDERSTORMS ON SATURDAY AND SUNDAY. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Mellette

When
June 12, 12:20 PM CST to 12:25 PM CST
Where
Mellette County, 7 mi SE of Norris
Measured
0.88 in hail
Reported by
Public
Coordinates
43.398, -101.102

Hail, Mellette

When
June 12, 12:23 PM CST
Where
Mellette County, Norris
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.470, -101.200

Flash Flood, Mellette

When
June 12, 4:00 PM CST to 7:00 PM CST
Where
Mellette County, 6 mi N of Norris
Cause
Heavy Rain
Reported by
Public
Coordinates
43.557, -101.200

Flash Flood, Todd

When
June 12, 4:30 PM CST to 7:00 PM CST
Where
Todd County, Parmelee
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
43.320, -101.020

Water covered portions of Highway 63 near Parmalee and flowed over secondary roads around Parmalee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26603, 26601, 27394, 27395.